When Anti-Depressants Don’t Quite Work (Or, Work Too Well)

So, it turns out that keeping track of medication and changes is a useful thing to do. Lately I’ve been feeling somewhat low; kinda-almost-but-not-quite depressed. I was chalking it up to being just one of those things but then the keeper of the medication (aka the husband) reminded me that until about two weeks ago I’d been taking 100mg Sertraline – sorry Doc P, we know you dropped it to 50mg a while back but we forgot to change it down. Sertraline, for the uninitiated, is an SSRI anti-depressant which is known as Zoloft in the US. Like many anti-depressants, it has magical powers that are sometimes too magical – sometimes, for people like me, it sends a person too far ‘the other way’ and triggers hypomania or even full-blown mania.

For me it was somewhere on the spectrum of low-to-mid range hypomania. Not awful, but definitely noticeable. So that’s why Doc P decided to bring it down when we added a mood stabiliser to the equation in the hopes the lower dose would work out better. Probably worth mentioning that when I first started sertraline I was tried on 50mg and it simply wasn’t enough to be therapeutic, so that’s why we bumped up to 100mg. Gosh, this whole meds thing is so confusing and delicate; not made easier by my hyper-sensitivity to weird but not wonderful side effects (yes, I am the girl who was knocked out by a single dose of aripiprazole on the way up the stairs to bed. Also, risperidone gave me incredibly high levels of prolactin and my body reacted as if I were pregnant. Weird.)

When we realised that I was still taking the higher dose a couple of weeks ago we immediately switched to 50mg. To be honest, the 100mg was working but we’re following the Doc’s advice here. We’re not experts on the whole medication malarkey! The lesson here is that I need to be closely paying attention to the changes that happen in my mood and symptoms when meds get changed. It’s taken two or three weeks to realise that this current slump in mood could well be directly related to the reduced dosage.

Of course, this happens whilst my CPN is on leave, but I’m not so bad that I need to call the office and speak to my Pdoc. It can reasonably wait till she’s back (and that’s only tomorrow, so definitely no panic). I don’t know if it’s worth asking to try 100mg again when I know I’ll most likely swing back into the hypo range of moods. Maybe a different anti-depressant? Citalopram is the only other one I’ve been on and wow was that a bad experience – back to the weird side effects; everything I ate tasted greasy and (less weird) it spun me into an extreme mania.

Going forwards from here I know I’ve learnt something; I know I need to be more on top of things when bits and bobs change. Things like going back to diarising moods and meds and various other factors sounds like a good idea. Hopefully next time we change something it’ll finally be the last piece of the puzzle and I can get back to functioning properly!

Advertisements
When Anti-Depressants Don’t Quite Work (Or, Work Too Well)

2 thoughts on “When Anti-Depressants Don’t Quite Work (Or, Work Too Well)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s